Oklahoma, 2017

Hail and Damaging Winds in Oklahoma, April 4, 2017

April 4, 2017 · NWS TSA · 46 events in 15 counties and zones

A strong upper level disturbance translated from New Mexico to western Oklahoma on the 4th. A warm front over northern Texas moved northward into central and eastern Oklahoma, as low pressure developed along it from northwestern Texas into southwestern Missouri by late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level disturbance translated from New Mexico to western Oklahoma on the 4th. A warm front over northern Texas moved northward into central and eastern Oklahoma, as low pressure developed along it from northwestern Texas into southwestern Missouri by late evening. Marginal instability combined with strong wind shear over the area to produce an environment that supported large hail and damaging wind. Severe thunderstorms developed across central and eastern Oklahoma during the afternoon and evening hours. The strongest storms produced hail up to baseball size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 4, 1:51 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 4, 1:51 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
251 PM CDT Tue Apr 4 2017

.DISCUSSION...
Vigorous upper wave currently moving out of the Texas panhandle
will approach from the west this afternoon/evening with the threat
for severe weather. Surface low was located east of Fredrick with
a warm front extending into northeast Oklahoma. As surface low
tracks northeast, warm front is forecast to lift north to near
I-44 by mid/late afternoon. Strong to severe thunderstorms will
likely develop near the frontal boundary across northeast Oklahoma
by late afternoon as cap continues to erode with strong surface
heating. Moderate instability, coupled with strong shear, will
initially support a large hail threat with storms transitioning
to a hail/damaging wind threat as convective line moves into
northwest Arkansas this evening. There is a limited tornado
threat with any supercells that develop near the warm front
across NE OK, however the main inhibiting factor remains the lack
of deeper low level moisture.

Main severe threat will end shortly after midnight as storms move
east of northwest Arkansas. Behind departing system, cold/breezy
conditions are expected into the day Wednesday with scattered
showers across NE OK/NW AR. Surface high settles over the region
Thursday night and with clear skies a freeze appears likely over
portions of Eastern Oklahoma and northwest Arkansas early Friday
morning.

Upper ridge begins to build back into the Southern Plains Friday
into the early part of the weekend with warmer conditions. Strong
upper jet streak will move out of the desert southwest during the
day Sunday with showers/thunderstorm chances increasing along
approaching Pacific front Sunday night into Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   48  63  42  66 /  80  30  10   0
FSM   54  63  42  67 /  80  40  10   0
MLC   52  66  41  69 /  70  20  10   0
BVO   45  63  36  68 /  80  30  10   0
FYV   48  56  36  61 /  80  50  10   0
BYV   50  56  41  60 /  80  50  10   0
MKO   50  62  40  67 /  80  30  10   0
MIO   48  60  39  62 /  80  50  10   0
F10   50  64  41  68 /  60  20  10   0
HHW   52  66  41  70 /  50  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...23
LONG TERM....12
Hazardous weather outlook, Apr 4, 11:59 AM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1259 PM CDT Tue Apr 4 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1259 PM CDT Tue Apr 4 2017

...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Mainly Northeast and East Central Oklahoma into far
		   Northwest Arkansas.
	ONSET...After 4 pm.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...After 4 pm.

	AREA AT GREATEST RISK...Along and just southeast of Interstate 44.

FLASH FLOOD.
	RISK...Limited.
	AREA...North of Interstate 40.
	ONSET...after 6 pm.

HEAVY RAIN.
	RISK...Limited.
	AREA...North of Interstate 40.
	ONSET...After 6 pm.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast OKlahoma.
	ONSET...After Midnight.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Scattered severe thunderstorms are expected to develop
between 3 and 5 pm this afternoon in advance of an area of low
pressure tracking from southwest Oklahoma to southwest Missouri.
Winds aloft will be favorable for supercells to develop and large
hail up to softball size is possible with the strongest storms. A
limited tornado potential will exist in advance of the area of low
pressure and along a stalled frontal boundary which is expected
to be near, or just south of, Interstate 44 by late this afternoon.
Low level moisture will be a limiting factor for the tornadic
potential, however locally intense outflow winds may also result
in vicinity of any supercells. Storms will spread into western
Arkansas by the early evening hours. Instability will be less
across this area, however the passing strong storm system will
help maintain some risk of severe weather through the evening
hours. The severe weather potential will end around midnight.

Locally heavy rainfall is possible north of Interstate 40 this
evening into tonight as widespread rains develop. A strong cold
front will follow the storms system with strong northerly winds
spreading into the region tonight.

There will also be a limited fire spread potential through late
afternoon along and south of Interstate 40 as temperature warm to
around 80 degrees with south winds of 10 to 20 mph.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...High Wind Potential.
THURSDAY through FRIDAY...No Hazards.
SATURDAY...High Wind Potential.
SUNDAY...Thunderstorm Potential...High Wind Potential.
MONDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Gusty winds and much cooler temperatures will prevail on
Wednesday. Temperatures will warm by the weekend with gusty
southerly winds returning on Saturday. Thunderstorm chances return
by early next week.

weather.gov/tulsa Contains additional information.

The radar

The Norman radar (KTLX), 76 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

44 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Okfuskee

When
April 4, 3:05 PM CST
Where
Okfuskee County, 2 mi SE of Boley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.480, -96.455

Hail, Rogers

When
April 4, 3:23 PM CST
Where
Rogers County, 2.56 mi SSE of Tiawah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.235, -95.556

Hail, Okmulgee

When
April 4, 3:26 PM CST
Where
Okmulgee County, 2.09 mi NW of Preston
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.741, -96.007

Hail, Okmulgee

When
April 4, 3:30 PM CST
Where
Okmulgee County, 0.85 mi N of Beggs
Measured
1 in hail
Reported by
Public
Coordinates
35.742, -96.071

Hail, Tulsa

When
April 4, 3:30 PM CST
Where
Tulsa County, 0.49 mi ESE of Sperry
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.297, -95.992

Hail, Okfuskee

When
April 4, 3:35 PM CST
Where
Okfuskee County, 2.71 mi SE of Boley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.472, -96.447

Hail, Creek

When
April 4, 3:41 PM CST
Where
Creek County, 2 mi N of Oilton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.109, -96.580

Hail, Tulsa

When
April 4, 3:48 PM CST
Where
Tulsa County, 0.37 mi WNW of Bixby
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.952, -95.886

Hail, Tulsa

When
April 4, 3:50 PM CST
Where
Tulsa County, 1.39 mi ESE of Glenpool
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.945, -95.976

Hail, Tulsa

When
April 4, 3:52 PM CST
Where
Tulsa County, 0.52 mi SW of Bixby
Measured
1.25 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.945, -95.887

Hail, Tulsa

When
April 4, 3:53 PM CST
Where
Tulsa County, 2.45 mi SSW of Broken Arrow
Measured
1.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.017, -95.797

Hail, Tulsa

When
April 4, 3:55 PM CST
Where
Tulsa County, 1.18 mi NW of Broken Arrow Arpk
Measured
0.75 in hail
Reported by
Public
Coordinates
36.061, -95.886

Hail, Tulsa

When
April 4, 4:00 PM CST
Where
Tulsa County, 4 mi NW of Broken Arrow
Measured
1 in hail
Reported by
Public
Coordinates
36.091, -95.831

Hail, Tulsa

When
April 4, 4:00 PM CST
Where
Tulsa County, 3 mi ENE of Jenks
Measured
1 in hail
Reported by
Public
Coordinates
36.037, -95.920

Hail, Creek

When
April 4, 4:02 PM CST
Where
Creek County, 0.7 mi W of Bristow
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
35.832, -96.392

Hail, Tulsa

When
April 4, 4:02 PM CST
Where
Tulsa County, 1.1 mi ENE of Alsuma
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.105, -95.851

Hail, Tulsa

When
April 4, 4:04 PM CST
Where
Tulsa County, 1.93 mi W of Broken Arrow Arpk
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.046, -95.904

Hail, Tulsa

When
April 4, 4:05 PM CST
Where
Tulsa County, 1.62 mi NW of Broken Arrow Arpk
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.069, -95.886

Hail, Tulsa

When
April 4, 4:05 PM CST
Where
Tulsa County, 1.18 mi NW of Broken Arrow Arpk
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.061, -95.886

Hail, Tulsa

When
April 4, 4:10 PM CST
Where
Tulsa County, 1.11 mi ENE of Alsuma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.105, -95.851

Hail, Tulsa

When
April 4, 4:11 PM CST
Where
Tulsa County, 1.94 mi SSW of Alsuma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.075, -95.887

Hail, Tulsa

When
April 4, 4:11 PM CST
Where
Tulsa County, 2 mi NE of Tulsa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.170, -95.925

Hail, Tulsa

When
April 4, 4:13 PM CST
Where
Tulsa County, 2.3 mi SW of Garnett
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
36.149, -95.862

Hail, Mayes

When
April 4, 4:15 PM CST
Where
Mayes County, 0.61 mi NNE of Pryor
Measured
0.88 in hail
Reported by
Public
Coordinates
36.309, -95.317

Hail, Rogers

When
April 4, 4:24 PM CST
Where
Rogers County, 0.89 mi SE of Tiawah
Measured
2.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.260, -95.560

Hail, Okmulgee

When
April 4, 4:32 PM CST
Where
Okmulgee County, 0.74 mi ESE of Okmulgee
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.626, -95.958

Hail, Muskogee

When
April 4, 4:36 PM CST
Where
Muskogee County, Muskogee
Measured
1 in hail
Reported by
Public
Coordinates
35.750, -95.370

Hail, Tulsa

When
April 4, 4:36 PM CST
Where
Tulsa County, 1.7 mi WNW of West Tulsa
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.161, -96.047

Hail, Tulsa

When
April 4, 4:38 PM CST
Where
Tulsa County, 1.92 mi SSW of Alsuma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.076, -95.886

Hail, Tulsa

When
April 4, 4:53 PM CST
Where
Tulsa County, 1.42 mi S of Dawson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.150, -95.905

Hail, McIntosh

When
April 4, 4:57 PM CST
Where
McIntosh County, 0.08 mi W of Hichita
Measured
1 in hail
Reported by
Public
Coordinates
35.520, -95.751

Hail, Sequoyah

When
April 4, 5:06 PM CST
Where
Sequoyah County, 0.88 mi SE of Sallisaw
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.462, -94.788

Hail, Osage

When
April 4, 5:18 PM CST
Where
Osage County, 0.75 mi WSW of Burbank
Measured
0.88 in hail
Reported by
Public
Coordinates
36.695, -96.732

Thunderstorm Wind, Osage

When
April 4, 5:18 PM CST
Where
Osage County, 0.54 mi SW of Burbank
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.695, -96.727

Strong thunderstorm wind snapped large tree limbs.

Hail, McIntosh

When
April 4, 5:18 PM CST
Where
McIntosh County, 0.53 mi NNW of Eufaula
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.287, -95.582

Thunderstorm Wind, Osage

When
April 4, 5:30 PM CST
Where
Osage County, 1 mi N of Shidler
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.794, -96.650

Strong thunderstorm wind snapped large tree limbs and blew shingles from the roof of a home.

Hail, Sequoyah

When
April 4, 5:31 PM CST
Where
Sequoyah County, 0.3 mi ENE of Roland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.421, -94.515

Hail, Muskogee

When
April 4, 5:38 PM CST
Where
Muskogee County, 0.8 mi W of Muskogee
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.749, -95.384

Hail, Mayes

When
April 4, 5:40 PM CST
Where
Mayes County, 0.23 mi E of Locust Grove
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.200, -95.166

Hail, Haskell

When
April 4, 5:55 PM CST
Where
Haskell County, 0.33 mi SW of Tamaha
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.396, -94.983

Hail, Pushmataha

When
April 4, 6:06 PM CST
Where
Pushmataha County, 0.44 mi WSW of Tuskahoma
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.618, -95.277

Hail, Sequoyah

When
April 4, 6:09 PM CST
Where
Sequoyah County, 1.12 mi E of Akins
Measured
1 in hail
Reported by
Public
Coordinates
35.520, -94.680

Hail, Washington

When
April 4, 6:12 PM CST
Where
Washington County, 0.9 mi SE of Owen
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.971, -95.918

Hail, Choctaw

When
April 4, 7:20 PM CST
Where
Choctaw County, 0.21 mi SW of Swink
Measured
1 in hail
Reported by
Public
Coordinates
34.018, -95.202

Hail, Le Flore

When
April 4, 7:26 PM CST
Where
Le Flore County, 0.12 mi NE of Pocola
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.231, -94.478

Hail, Le Flore

When
April 4, 8:02 PM CST
Where
Le Flore County, 10 mi SSE of Heavener
Measured
0.75 in hail
Reported by
Public
Coordinates
34.746, -94.532

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690770, 690771, 690772, 690773, 690775, 690777, 690778, 690779, 690780, 690781, 690782, 690783, 690785, 690795, 690804, 690808, 690810, 690813, 690814, 690815, 690816, 690818, 690819, 690820, 690821, 690822, 690825, 690826, 690827, 690828, 690829, 690830, 690831, 690832, 690833, 690834, 690835, 690836, 690837, 690838, and more.